People vape at the Trade Show ‘Vapevent’ in Brooklyn earlier this year (ALBA VIGARAY/EPA-EFE/Shutterstock)
Dozens of people have been hospitalized across the country with mysterious respiratory ailments after vaping THC and nicotine. Eleven of the cases have occurred in New York state, with many patients reporting “the use of tetrahydrocannabinol (THC)-containing vape products, as well as other vaping products, in the weeks to months prior to presentation,” according to a statewide health advisory sent to hospitals.
According to the advisory, the patients are between 18 and 49 years old and regularly vape. The symptoms include cough, chest pain, shortness of breath, and nausea. All the patients in New York have been hospitalized, and some required intubation. No fatalities have been reported, but some patients nationwide have been treated for “severe lung damage,” according to the Times. People who regularly vape have gotten sick in Minnesota, California, Indiana, and Wisconsin.
“We’re all baffled,” Dr. Melodi Pirzada, a pediatric lung specialist at NYU, told the AP, noting that she had seen two cases this summer, including an athletic 18-year-old who came close to dying.
It’s not clear what kind of vape products the patients were using, but in Wisconsin, where 15 cases have been documented, officials say that open tank systems were used.
The vapers may have “purchased a nicotine or cannabis-derived vaping product that had been used once, and then refilled with dangerous substances that would be hard to detect,” according to the medical director of the Wisconsin Poison Center.
The New York State Health Department declined to answer questions about the latest advisory. In a statement, Health Commissioner Dr. Howard Zucker said, “While many people consider vaping to be a less dangerous alternative to smoking cigarettes, it is not risk free. These latest reports of pulmonary disease in people using vaping products in New York and other states are proof that more study is needed on the long-term health effects of these products.”
You can read the full advisory below.